Hail, Muscatine
- When
- May 10, 11:53 PM CST to 11:54 PM CST
- Where
- Muscatine County, 2 mi N of Muscatine
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.433, -91.050
Thunderstorms developed in a semi-moist atmosphere north of a stationary front across Southern Iowa and Central Illinois. The storms evolved into a mesoscale line that developed a small bow as it moved through East Central Iowa.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Thunderstorms developed in a semi-moist atmosphere north of a stationary front across Southern Iowa and Central Illinois. The storms evolved into a mesoscale line that developed a small bow as it moved through East Central Iowa. The bow continued across the Mississippi and into North Central Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 10, 2:25 PM CST, 9 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 325 PM CDT TUE MAY 10 2005 .SYNOPSIS... SFC FRONT AT 18Z EXTENDED FROM SOUTHERN NE THROUGH NORTHERN IA INTO SOUTHWEST WI .. OR ROUGHLY FROM NORTH OF HASTINGS NE TO WEBSTER CITY IA TO WISCONSIN RAPIDS WI. ELEVATED CONVECTION OCCURRING IN PARTS OF SD AND SOUTHERN MN WITH ISENTROPIC LIFT NORTH OF FRONT. STRONG INSTABILITY BUILDING ALONG AND SOUTH OF FRONT BUT DECENT CAP AND LACK OF TRIGGER SQUELCHING ANY POTENTIAL FOR SFC BASED CONVECTION. WATER VAPOR SHOWS UPPER LOW CHURNING OVER THE WEST WITH TWO CIRCULATION CENTERS .. ONE IN OREGON AND THE OTHER IN NEVADA. SHORTWAVE OF INTEREST SEEN LIFTING THROUGH SOUTHEAST CO AND NORTHEAST NM ATTIM WILL AID IN CONVECTIVE DEVELOPMENT THIS EVE TO OUR WEST. ..05.. && .SHORT TERM...(TONIGHT AND WEDNESDAY) MAIN CONCERN IS CONVECTIVE TRENDS/SEVERE POTENTIAL. LATEST MSAS 3 HR PRES CHANGE SHOWS FALL BULLSEYE OVER SOUTHEAST NE AND SOUTHWEST IA SUPPORTIVE OF FRONT RETURNING NORTH A BIT TO OUR WEST ...WHICH IS VERIFIED BY RECENT TRENDS IN SFC WIND FIELDS. FIRST QUESTION IS WHETHER SFC BASED CONVECTION CAN DEVELOP...WHICH WILL HAVE IMPLICATIONS ON EVOLUTION AND EVENTUAL TRACK OF CONVECTIVE SYSTEM. SHORTWAVE EJECTING FROM THE ROCKIES INTO THE PLAINS THIS EVE... BUT AWIPS DISTANCE/SPEED TOOL SUPPORTS THIS NOT TO ARRIVE TIL AFTER DARK... THUS GOING WITH THE IDEA OF CAP HOLDING THROUGH 00Z. STRONG 50+ KT SLY LLVL JET AND SHORTWAVE SHOULD IGNITE CONVECTION NORTH OF SFC FRONT THIS EVE... BASED ON LOCATION OF H85 FRONT BELIEVE INITIATION WILL BE NORTH CENTRAL/NORTHEAST NE TO NORTHWEST/WEST CENTRAL IA THIS EVE. THIS AREA IS ALSO IMMEDIATELY UPSTREAM FROM UPPER RIDGE AND H85 MOISTURE AXIS. 850-300MB SHEAR VECTOR FROM WEST SOUTHWEST SUPPORTIVE OF NORTHEAST MOVEMENT...BUT COMPENSATING FOR FACT THAT THEY TEND TO MOVE JUST RIGHT OF THE VECTOR...BELIEVE MORE EASTERLY MOVEMENT...WHICH IS IN LINE WITH CORFIDI VECTORS. HOWEVER... CONCERN IS THAT WITH COLD POOL WITH MATURE MCS THAT SYSTEM COULD TRACK MORE SOUTH OF EAST WITH TIME LATER TONIGHT. KEPT PREVIOUS SHIFTS ALIGNMENT ON POPS WITH CATEGORICAL MAINLY AFTER MIDNIGHT NORTHERN 2/3RDS OR ROUGHLY ALONG AND NORTH OF HIGHWAY 34. THERE IS SOME WIND UPSTAIRS SO SYSTEM COULD PACK DAMAGING WIND PUNCH AS IT MOVES ALONG POSSIBLY CLOSE TO 40 KTS. WOULD BE VERY CONCERNED FOR DAMAGING BOW ECHO PASSING ACROSS OR JUST SOUTH OF SOUTHERN CWA IF SFC BASED CONVECTION WERE TO DEVELOP...BUT AGAIN THAT DOES NOT LOOK GOOD ATTIM. THEREFORE... SLIGHT RISK FROM SPC LOOKS WARRANTED WITH THREAT FOR SOME DAMAGING WINDS AND LARGE HAIL. HEAVY RAIN ALSO SOME CONCERN. WITH IT BEING SO DRY THUS FAR INTO SPRING THOUGH... WE SHOULD BE ABLE TO HANDLE 1-3 INCHES WITH NOT TOO MANY PROBLEMS. WHERE I WOULD EXPECT HYDRO ISSUES TO DEVELOP WOULD BE WITH ANY CELL TRAINING... WHICH IS VERY POSSIBLE WITH LLVL JET VEERING LATE TONIGHT AND AT GOOD ANGLE (250 DEGS) SUPPORTIVE OF REPEATED DEVELOPMENT ON REAR FLANK OF MESOSCALE SYSTEM. SYSTEM LIKELY TO BE EXITING IN THE MORNING BUT WITH FESTERING CONVECTION ON NOSE OF VEERED 40-50 KT LLVL JET WENT WITH LIKELY POPS ALL AREAS. BELIEVE WE/LL SEE A BREAK IN THE ACTION WED AFTERNOON AS JET WEAKENS AND EMPHASIS SHIFTS BACK TO THE PLAINS WHERE ISENTROPIC LIFT INCREASES. HIGH TEMPS ON WED VERY VERY CHALLENGING. EXPECT A LARGE GRADIENT HINGING ON EXACT LOCATION OF FRONT. BANKING ON RAIN COOLED AIRMASS AND DEVELOPING NORTHEAST WINDS TO HOLD TEMPS IN CHECK NORTHERN SECTIONS... SO WENT AT OR JUST BELOW LOW END OF GUIDANCE. SIDED TOWARD LOW END OF GUIDANCE CENTRAL AND SOUTH... COULD BE TOO WARM IF CONVECTION PERSISTS BUT COULD ALSO BE TOO COOL ESP SOUTH IF SUN BREAKS OUT. VERY TOUGH CALL WITH BIG BUST POTENTIAL. ..05.. && .LONG TERM...(WEDNESDAY NIGHT THROUGH NEXT TUESDAY) AN INTERESTING AND ACTIVE PERIOD IS IN STORE FOR THE REGION WITH THE POTENTIAL FOR HYDROLOGIC ISSUES BY THE END OF THE WEEK. EITHER WAY...THE ENTIRE AREA SHOULD ELIMINATE/REDUCE ANY RAINFALL DEFICITS THROUGH THE REST OF THE WEEK. NEXT MCS SHOULD FIRE WEST OF HERE LATE WED AFTERNOON/EVENING AND MOVE EAST NORTHEAST. QUESTION REMAINS AS TO WHAT AREA IT WILL AFFECT LATE WED NIGHT/THURS. MODELS SUGGEST MN/WI WITH VERY LITTLE IN THE WAY OF RAIN GETTING TO US. WILL TREND THAT WAY LEAVING HIGHEST POPS IN THE NORTHWEST AND LOWEST IN THE SOUTH AND EAST. MODELS INDICATE A THIRD MCS TO AFFECT THE AREA LATE THURS NIGHT/FRIDAY. QUESTION IS WHICH AREA. ETA/UKMET/ECMWF SUGGESTS THE NORTHERN AREA WHILE THE AVN SUGGESTS THE SOUTHERN AREA. FOR NOW WILL GO WITH BLANKET LIKELY POPS DUE TO UNCERTAINTY. SHOULD SEE LINGERING POPS WITH CYCLONIC FLOW ALOFT FRIDAY NIGHT INTO SATURDAY EVENING. SHOULD FINALLY SEE DRY WX SUNDAY INTO MONDAY NIGHT. NEXT SYSTEM TO AFFECT THE AREA TUESDAY OR TUESDAY NIGHT. ..08.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && 05/08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 528 AM CDT TUE MAY 10 2005 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-111000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 528 AM CDT TUE MAY 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER MUCH OF THE AREA. EARLY THIS EVENING A FEW SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE SOUTH OF INTERSTATE 80. LATE THIS EVENING AND OVERNIGHT SEVERE THUNDERSTORMS WITH LARGE HAIL AND HEAVY RAIN WILL BE POSSIBLE...MAINLY ALONG AND NORTH OF HIGHWAY 34. A WARM FRONT WILL BE DEVELOPING ALONG THE IOWA MISSOURI BORDER LATE THIS AFTERNOON. A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE FRONT EARLY THIS EVENING FROM SOUTHEAST IOWA AND NORTHEAST MISSOURI INTO WEST CENTRAL ILLINOIS. ANY STORMS THAT DEVELOP IN THIS AREA WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH AND HAIL BETWEEN ONE AND TWO INCHES IN DIAMETER. BY MID EVENING...A CLUSTER OF THUNDERSTORMS SHOULD DEVELOP NORTH OF THE WARM FRONT OVER WEST CENTRAL IOWA AND MOVE EAST INTO EAST CENTRAL IOWA AND NORTHWEST ILLINOIS DURING THE OVERNIGHT HOURS. MOST OF THESE STORMS WILL OCCUR ALONG AND NORTH OF HIGHWAY 34. THEY WILL BE CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL AND LOCALLY HEAVY RAINS. RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE COMMON NORTH OF INTERSTATE 80. THERE MAY BE SOME ISOLATED AMOUNTS UP TO 3 INCHES. THE HEAVY RAINS MAY CAUSE SOME FLOODING OF POORLY DRAINED AREAS...DITCHES AND SMALL CREEKS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY ALONG AND NORTH OF A WARM FRONT THAT WILL STRETCH ACROSS THE SOUTHERN PORTION OF THE OUTLOOK AREA. THE AREA OF GREATEST RISK WILL BE WEST OF INTERSTATE 74 AND SOUTH OF INTERSTATE 80. SUPERCELL THUNDERSTORMS WILL BE POSSIBLE...MAINLY IN THE AFTERNOON AND EVENING...WITH THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. WEDNESDAY NIGHT...A THUNDERSTORM COMPLEX IS EXPECTED TO IMPACT AREAS MAINLY NORTH OF INTERSTATE 80 WITH THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL. WIDESPREAD RAIN AND THUNDERSTORMS ARE LIKELY AGAIN THURSDAY...THURSDAY NIGHT...AND FRIDAY. THERE WILL BE A CONTINUED THREAT FOR SEVERE WEATHER...MAINLY SOUTH OF INTERSTATE 80 THROUGH THIS PERIOD. LOCALIZED FLOODING MAY ALSO BE A CONCERN BY LATE WEEK...ESPECIALLY NORTH OF INTERSTATE 80 WHERE RAINFALL TOTALS MAY REACH 3 TO 5 INCHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER MUCH OF THE AREA TONIGHT. DLF/DLS
The Quad Cities radar (KDVN), 44 km away, was scanning. The volume nearest the first event began at 05:54 UTC.
6 thunderstorm wind, 2 heavy rain, 1 hail. Local standard time, as filed.
1 inch in the past hour.
1 inch in 28 minutes.
Branches down
Location is 2 miles southeast of Walford, Iowa. Co-op observer reported several large trees down and a corn crib damaged. The trees were partially or fully rotten. The estimated 52 knots (60 mph) was based on a measured gust of 49 knots (56 mph) at 0135 CST from the KCID ASOS 5 miles to the east northeast and KDVN 88D velocities indicating 50 to 55 knots (58 to 63 mph) in the bow section.
Large sliding doors blown in with a utility pole down.
several limbs down from a live maple.
From Co-op observer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451993, 5452051, 5452050, 5452049, 5452052, 5452053, 5452054, 5452055, 5452056.